Tuesday, July 22, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone. Try it today!

Wednesday, May 28, 2008 Lisa, Community Member, asks

Q: I am currently on 250mg seroquel, along with Remeron and klonopin to sleep at night.

The good thing is that I sleep like a zombie, the bad thing is that I gained 30 pounds within a few months.  What will happen if I quit taking the seroquel, i.e. seizures, etc?  The other meds I take are 30mg morphine, soma 350mg, and Norco 325mg every six hours, as needed for breakthough pain.  I have been experiencing back pain since 1998 and finally had surgery (Double fusion) in 2006.  I have had severe pain even after shock therapy prior to my back surgery.  I experienced grand mal seizures getting off Xanax and am concerned if I have them again.  Will I experience side effects by stopping the seroquel cold turkey?  I cannot fit into any of my clothes, which does not help my severe depression.  The pain medicine is for a double fusion that did not take back in April 2006.  Plus, I have anxiety attacks if I go anywhere other than the doctors.  Any help on the weight loss and quitting the seroquel?

Answer This
Answers (4)
Crystal, Community Member
1/20/13 3:20am
It is never, never advisable to stop a medication abruptly. For many, the withdraws can be very bad. Always talk to your dr first and wean off slowly. Reply
Susan, Community Member
5/29/08 6:06pm

Lisa,

I am on Seroquel as well.  I take 500 mg. at night for sleep, in combination with Restoril (hypnotic sleeping pill) and Valium.  The Seroquel leaves me extremely groggy the next day.  And as you said...you definately sleep!  I have gained around 80 pounds from medication and lack of exercise.  My pdoc also took me off of work on a medical disabilty in 2002.  DO NOT quit taking the Seroquel all together.  Talk to the doc and see if you be taken off gradually.  One thing I might mention....Seroquel caused my dry mouth symptons to become so bad that it was rotting my teeth at the gum lines.  I became so ill, that I had to have ALL of my teeth removed last Nov!  MAKE SURE you see the dentist very often!!!  Hopefully you can save your teeth.  Good luck!!

Reply
summerslave, Community Member
6/17/08 3:17am

You may want to look at the opiods you are taking with long term use they do cause weight gain

Reply
onechirping, Community Member
1/19/13 8:05pm

Another thing that cause weight gain in many women that are perimenopausal or menopausal or who take any type of hormone therapy are also much more prone to gain weight. So be on the look out for this also.

-

Reply
onechirping, Community Member
1/19/13 8:02pm

Well, this was written so long ago. So....I don't know if you will even check for an answer at this point in time. However, I have taken all of the medications you listed and I myself am a chronic pain patient. I took Seroquel for a long time, and it helped me gain 70 pounds that I gained during a horrible traumatic divorce that I ate my way through. And yes, I'm sure the Seroquel was part of the problem. Along with many other meds and psych issues. If you can find some possible earthly way of getting on another medication other than Seroquel, it would be in your best interest to do so. For many reasons. Mixing Seroquel and Xanax ended in a near fatal car accident for me. And it took me a few years after that to even figure out it was that combination that caused me to pass out at the wheel of my car. Mixing Benzodiazipines and Seroquel can result in SEVERE sleepiness and you can sleep for an incredible amount of time. I know how much mental and emotional, and even physical pain you are in. I have been there and I still go there sometimes. However, the only person that can change our circumstances our ourselves. Doctors can medicate us, counselors can counsel us and friends and loved ones can advise us. But ultimately, it comes down to us. Making a firm decision about the change we want and then acting on it, not just thinking about it forever. Action is an amazing cure for depression. I know this from personal experience. I also know how horrible back pain is. I personally have something else-Deep Chronic Pelvic Pain Syndrome. But I have problems with sciatica and my lower back also. So I know what bad pain and how debilitating it is. But it doesn't have to ruin your life. There are ways to deal with this issue. Do you have any psych issues? I am Bi Polar, so adds to my flavorful mixture that makes me, me. Anyway, I have quit Seroquel cold turkey before. That's pretty much how I stop taking any medications. When I don't want to take them anymore, I don't wean down. I just stop. With Seroquel I have found that it can cause you to have a panic attack. And that was not fun. I knew it was from the Seroquel, despite the fact that I was in terrible circumstances that would give anyone a panic attack.

I would love to know how you are all these years later. I've a lot of medical and psych issues. Anyone want to open a forum up here and see what we can get going? Would love to hear from any of you.

Best of luck to you Lisa. I hope everything has or is turning out well for you.

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Lisa, Community Member— Last Modified: 03/13/14, First Published: 05/28/08